Alert archive / Oregon / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Portland, OR
NWS Portland, OR issued this red flag warning at Aug 15, 2018, 8:48 AM PDT. It took effect at Aug 15, 2018, 2:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2018, 8:48 AM PDT (15:48 UTC)
- In effect from
- Aug 15, 2018, 2:00 PM PDT
- Expired
- Aug 15, 2018, 7:18 PM PDT
- In force
- 5 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
659 WWUS86 KPQR 151548 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 848 AM PDT Wed Aug 15 2018 ORZ608-160600- /O.NEW.KPQR.FW.W.0002.180815T2100Z-180816T0600Z/ Willamette National Forest- 848 AM PDT Wed Aug 15 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING ON CRITICALLY DRY FUELS FOR FIRE WEATHER ZONE 608... The National Weather Service in Portland has issued a Red Flag Warning for thunderstorms producing abundant lightning, which is in effect from 2 PM this afternoon to 11 PM PDT this evening. * Affected Area...In Oregon...Fire Weather Zone 608 Willamette National Forest. Lightning appears most likely for the southern portions of the zone, particularly McKenzie and Middle Fork districts of the Willamette National Forest. * Thunderstorms/LAL...Isolated thunderstorms will develop this afternoon, continuing into this evening. Any storms that develop will be prolific lightning producers, with an LAL of 3. Any rainfall will be spotty, with wetting rains unlikely. * Outflow Winds...Initially high-based thunderstorms will produce very gusty and erratic outflow winds, potentially gusting up to 35 mph. * Impacts...Frequent lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. && $$ Weagle/Rockey For more information visit: http://weather.gov/portland
2 follow-up statements
515 WWUS86 KPQR 152140 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 240 PM PDT Wed Aug 15 2018 ORZ608-160700- /O.NEW.KPQR.FW.A.0002.180816T2100Z-180817T0600Z/ /O.CON.KPQR.FW.W.0002.000000T0000Z-180816T0600Z/ Willamette National Forest- 240 PM PDT Wed Aug 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING ON CRITICALLY DRY FUELS FOR FIRE WEATHER ZONE 608... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING ON CRITICALLY DRY FUELS FOR FIRE WEATHER ZONE 608... The National Weather Service in Portland has issued a Fire Weather Watch for thunderstorms producing abundant lightning on critically dry fuels, which is in effect from Thursday afternoon through Thursday evening. This is in addition to the Red Flag Warning currently in effect for abundant lightning on critically dry fuels until 11 PM this evening. * Affected Area...In Oregon...Fire Weather Zone 608 Willamette National Forest. Lightning appears most likely for the southern portions of the zone, particularly McKenzie and Middle Fork districts of the Willamette National Forest. * Thunderstorms/LAL...Isolated thunderstorms will develop this afternoon, continuing into this evening. Any storms that develop will be prolific lightning producers, with an LAL of 3. Any rainfall will be spotty, with wetting rains unlikely. Another round of thunderstorms is possible Thursday afternoon, lingering into Thursday evening. * Outflow Winds...Initially high-based thunderstorms will produce very gusty and erratic outflow winds, potentially gusting up to 35 mph. * Impacts...Frequent lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Weagle For more information visit: http://weather.gov/portland
494 WWUS86 KPQR 160218 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 718 PM PDT Wed Aug 15 2018 ORZ608-161800- /O.CAN.KPQR.FW.W.0002.000000T0000Z-180816T0600Z/ /O.CON.KPQR.FW.A.0002.180816T2100Z-180817T0600Z/ Willamette National Forest- 718 PM PDT Wed Aug 15 2018 ...RED FLAG WARNING FOR THIS EVENING HAS BEEN CANCELLED... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING ON CRITICALLY DRY FUELS FOR FIRE WEATHER ZONE 608... The National Weather Service in Portland has cancelled the Red Flag Warning that was in effect for this evening. However, the Fire Weather Watch for Thursday afternoon and evening remains in effect. * Affected Area...In Oregon...Fire Weather Zone 608 Willamette National Forest. * This evening...Threat of thunderstorms across the Willamette National Forest has diminished. There is still a slight chance through 10 pm, but at this time it appears this chance is quite minimal. As a result, the Red Flag Warning for this evening has been cancelled. * Thunderstorms/LAL...Isolated thunderstorms will develop Thursday afternoon, continuing into this evening. Any storms that develop will be prolific lightning producers, with an LAL of 3. Any rainfall will be spotty, with wetting rains unlikely. * Outflow Winds...Initially high-based thunderstorms will produce very gusty and erratic outflow winds, potentially gusting up to 35 mph. * Impacts...Frequent lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information visit: http://weather.gov/portland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Aug 15, 3:06 AM PDT, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 15, 3:06 AM PDT, 5 hours 42 minutes before
Area Forecast Discussion National Weather Service Portland OR 306 AM PDT Wed Aug 15 2018 .SYNOPSIS...Warm and hazy conditions continue today. Increasing onshore flow will improve air quality for the interior valleys on Thursday. A slow moving upper level trough will result in deeper marine pushes tonight and Thursday night for cooler afternoon temperatures Thursday and Friday. This feature also results in a slight chance for thunderstorms along the Oregon Cascade crest this afternoon and Thursday afternoon. An upper level ridge returns Saturday for slight warming. && .SHORT TERM...Today through Saturday...Haze and smoke from regional wildfires will continue to impact NW Oregon and SW Washington today. Haze higher in the atmosphere are from the wildfires across south Oregon and north California, and are being transported to the Pacific NW via S-SW 700mb winds. Smoke and haze at the lower levels are from wildfires north and east, and were transported into the interior valleys yesterday (Tuesday) from light low-level offshore winds. The winds are no longer offshore so do not expect additional low-level smoke to filter into the area today. However, calm winds this morning is creating stagnant conditions trapping the already present smoke in the interior valleys and continuing unhealthy air quality. The Oregon DEQ and SW Washington Clean Air Agency air quality monitors show poor air quality in the interior valleys from Salem to Chehalis this morning. The HRRR model which has been forecasting the smoke very well this year forecasts that the smoke and air quality will improve tonight and Thursday for the Willamette Valley and the valleys of Cowlitz County, but may linger in the Columbia River Gorge and along the Cascade passes through Thursday evening. This forecast aligns well with modeled winds near the surface and at 700 mb. A thermal trough is just offshore the Oregon coast early this morning generating light S-SW winds along the coast. Satellite imagery shows expansive low clouds over the coastal waters. The S-SW coastal winds overnight and this morning combined with a fairly deep marine layer (courtesy of an approaching upper trough) has allowed the low clouds to fill in along the coast, the central Oregon coast range, and up the lower Columbia River Valley. These clouds will continue to slowly move inland this morning and there is a good possibility that the clouds will impact much of the south Willamette Valley this morning. Can not rule out some clouds making it into the north Willamette Valley, but think it is more likely that the clouds moving up the lower Columbia River Valley will not make it much further than Kelso. These clouds will provide cooler afternoon temperatures along the coast and the coastal mountains. Even though low clouds will not fill in the entire Willamette Valley, cooler marine air will move in resulting in slightly cooler afternoon temperatures. There is still a good chance though that many areas in the interior valleys will reach 90 degrees today. The thermal trough shifts to the Cascades later today for increasing onshore winds this afternoon and evening. Instability will increase over the Cascades this afternoon as an upper level trough nears. Models show a slight increase in mid-level moisture near the Cascades that may result in cumulus development or possibly a thunderstorm. Steering flow suggests that the best possibility for any thunderstorms to form will be along the Cascade crest south of Mt Jefferson. A deeper marine push is expected Wednesday night into Thursday for cooler inland temperatures Thursday afternoon. There will be another slight chance for thunderstorms along the Oregon Cascades Thursday afternoon as the upper trough moves a little further inland. The upper level trough finally moves over the area on Friday with Friday afternoon temperatures likely peaking in the upper 70s to low 80s. This will be the coolest day in the 7-day forecast. An upper ridge moves in behind the departing trough Friday night and Saturday limiting the inland intrusion of marine air, and warming the interior temperatures back to the mid to upper 80s Saturday afternoon. ~TJ .LONG TERM...Saturday night through Wednesday...The mid-range models are in good agreement on a strong upper ridge building over the B.C. coast Saturday night and Sunday as a large upper low deepens near the Aleutian Islands. A weaker upper low will undercut the ridge and move over the Pacific NW Sunday and Monday. This will continue marine clouds along the coast in the nights and mornings with clearing in the afternoons. The interior will remain dry with afternoon temperatures warming a little each day. Light onshore flow should prevent the temperatures from getting excessively hot. The models vary on the departure of the upper trough, but all agree that an upper ridge will dominate Tuesday or Wednesday. Increased subsidence from this ridge will limit the inland impacts of the marine air, and the interior afternoon temperatures will likely warm into the low 90s Tuesday and Wednesday. ~TJ && .AVIATION...Smoke trapped underneath upper level high pressure over the region will maintain low VFR to MVFR visibility for the interior TAF sites north of KSLE though Wednesday. Marine stratus along the coast will be rather stubborn to dissipate Wednesday afternoon as onshore pressure gradients strengthen, maintaining IFR conditions along the coast through 12Z Thursday. The except may be the far northern Oregon coast, where KAST may improve to VFR for few hours late Wednesday afternoon. KPDX AND APPROACHES...Upper level high pressure and light northwesterly flow in the low levels should result in smoke lingering over the terminal through 12z Thursday, with mix of VFR and high MVFR visibilities likely. Cullen && .MARINE...There will be little change to the overall weather pattern through the upcoming weekend. Surface high pressure will remain in place over the northeastern Pacific, while a thermally- induced surface trough will sit over northern California and southern Oregon. This will result in persistent northerly winds across the waters. These winds may become a bit gustier on Thursday and Friday during the afternoon and evening hours, with the latest models showing gusts of 25 kt over the southern zones (south of Cascade Head). These low end small craft advisory strength winds likely continue at times through the weekend. Seas will remain mostly 5 to 7 ft, perhaps touching 8 ft at times late in the week. The dominant swell will be out of the NW at 8 seconds through tomorrow. Then strengthening winds off of Vancouver Island will bring a bit longer period NW fresh swell into the waters by early Thursday. Cullen && .PQR WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. PZ...None. && Interact with us via social media: www.facebook.com/NWSPortland www.twitter.com/NWSPortland This discussion is for Northwest Oregon and Southwest Washington from the Cascade crest to 60 nautical miles offshore. This area is commonly referred to as the CWA or forecast area.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:40 PM PDT | Fire Weather Watch | PQR | 18 hr |
Nearby
Red Flag Warnings in Oregon, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.